Distribution and asymptotic behavior of the phylogenetic transfer distance - Institut Pasteur Access content directly
Journal Articles Journal of Mathematical Biology Year : 2019

Distribution and asymptotic behavior of the phylogenetic transfer distance


The transfer distance (TD) was introduced in the classification framework and studied in the context of phylogenetic tree matching. Recently, Lemoine et al. (Nature 556(7702):452-456, 2018. https://doi.org/10.1038/s41586-018-0043-0) showed that TD can be a powerful tool to assess the branch support on large phylogenies, thus providing a relevant alternative to Felsenstein's bootstrap. This distance allows a reference branch β in a reference tree T to be compared to a branch b from another tree T (typically a bootstrap tree), both on the same set of n taxa. The TD between these branches is the number of taxa that must be transferred from one side of b to the other in order to obtain β. By taking the minimum TD from β to all branches in T we define the transfer index, denoted by φ(β, T), measuring the degree of agreement of T with β. Let us consider a reference branch β having p tips on its light side and define the transfer support (TS) as 1 − φ(β, T)/(p − 1). Lemoine et al. (2018) used computer simulations to show that the TS defined in this manner is close to 0 for random "bootstrap" trees. In this paper, we demonstrate that result mathematically: when T is randomly drawn, TS converges in probability to 0 when n tends to ∞. Moreover, we fully characterize the distribution of φ(β, T) on caterpillar trees, indicating that the convergence is fast, and that even when n is small, moderate levels of branch support cannot appear by chance.
Fichier principal
Vignette du fichier
DávilaFelipe2019_Article_DistributionAndAsymptoticBehav.pdf (759.8 Ko) Télécharger le fichier
Origin : Publication funded by an institution

Dates and versions

pasteur-02404376 , version 1 (11-12-2019)





Miraine Dávila Felipe, Jean-Baka Domelevo Entfellner, Frédéric Lemoine, Jakub Truszkowski, Olivier Gascuel. Distribution and asymptotic behavior of the phylogenetic transfer distance. Journal of Mathematical Biology, 2019, 79 (2), pp.485-508. ⟨10.1007/s00285-019-01365-0⟩. ⟨pasteur-02404376⟩
188 View
153 Download



Gmail Facebook X LinkedIn More